Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 39, NWS Morristown, TN

April 20, 1996Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 20, 1996, 11:37 AM EDT for Sevier County, Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 1996, 11:37 AM EDT (15:37 UTC)
Expired
Apr 20, 1996, 12:30 PM EDT
In force
53 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 11:57 AM EDTThunderstorm Wind 60Gatlinburg, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 201537
SVRMRX
TNC155-201630-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1137 AM EDT SAT APR 20 1996
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...SEVIER COUNTY
 
AT 1135 AM EDT A LINE OF SEVERE THUNDERSTORMS WAS MOVING EAST AT 45 TO
50 MPH INTO WESTERN SEVIER COUNTY. THIS LINE HAS A HISTORY OF DAMAGING
WINDS..VERY HEAVY RAIN..AND HAIL. SEEK SHELTER AND LISTEN TO NOAA
WEATHER RADIO FOR FURTHER WARNINGS OR STATEMENTS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER,
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:16 AM EDT, 10 hours 21 minutes earlier.

Area forecast discussion, Apr 20, 1:16 AM EDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
115 AM EDT SAT APR 20 1996

DRY LINE CURRENTLY OVER CENTRAL PORTION OF COUNTRY WILL DIMINISH
SIGNIFICANTLY AS IT MOVES EAST AND IMPACT ON MRX CWA WILL BE LIMITED.
PLENTIFUL MOISTURE AVAILABLE HOWEVER DYMANICS WEAK.

BUSY NIGHT IN MEMPHIS AREA SO WILL KEEP IT SHORT AND SWEET.  CURRENT
POP FORECAST FOR TENNESSEE AREA OF CWA MAY BE A LITTLE HIGH WITH
LIKELY CATEGORY.  PLENTY OF MOISTURE...BUT DYNAMICS APPEAR TO BE
MOVING TO THE NORTH OF THE AREA AND WEAKENING WITH TIME.  WORDING MAY
BE BETTER WITH GOOD CHANCE OR EVEN CHANCE AND A MAINLY AFTERNOON TIME
QUALIFIER.  SUNDAY LOOKS OK THOUGH THIS MAY ALSO BE A LITTLE
HIGH...NO$T ENOUGH FOR MAJOR CHANGES THERE THOUGH. TEMPS APPEAR
REASONABLE...EVEN WITH THE POP CHANGES RECOMMENDED.

FOR CHARLEY WEST...POPS FORECAST LOOKS REASONABLE...HOWEVER TEMPS MAY
NEED TRIMING A LITTLE.

NORTH CAROLINA PORTION OF CWA LOOKS GOOD.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:47 AM EDTSevere Thunderstorm WarningMRXCumberland58 min
Apr 20, 9:53 AM EDTSevere Thunderstorm WarningMRXHamilton, Rhea67 min
Apr 20, 10:05 AM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs25 min
Apr 20, 10:21 AM EDTSevere Thunderstorm WarningMRXMorgan, Roane39 min
Apr 20, 10:42 AM EDTSevere Thunderstorm WarningMRXBradley, Loudon, McMinn, Monroe, Polk48 min
Apr 20, 10:59 AM EDTSevere Thunderstorm WarningMRXAnderson, Knox46 min
Apr 20, 11:10 AM EDTSevere Thunderstorm WarningMRXBlount, Monroe50 min
Apr 20, 12:05 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.